Friday, October 06, 2006

Adverse Drug Reports - Spring/Summer 2006

From: "Cassandra Casey"

Thanks to Ariella for compiling the following information:

More adverse drug reports:
March 28: The Australian Therapeutic Goods Administration announced its
review of reports of 400 adverse reactions to stimulants in children taking
them. CCHR had filed a Freedom of Information Act request with the TGA to
obtain the reports and released this to the media that ran the story
internationally.

May 1: An American Journal of Psychiatry study revealed that elderly people
prescribed antidepressants such as Prozac, Paxil, and Zoloft are almost five
times more likely to commit suicide during the first month on the drugs than
those given other classes of antidepressants.

May 3: FDA adverse drug reaction reports linked 45 child deaths to new
antipsychotic drugs. There were also more than 1,300 reports of other
potentially life-threatening adverse reactions such as convulsions and low
white blood cell count.

May 12: GlaxoSmithKline, the manufacturer of Paxil, sent a letter to doctors
warning that its antidepressant increases the risk of suicide in adults. It
was the first warning of its kind by a manufacturer.

June 19: the U.S. Food and Drug Administration (FDA) requested
antidepressant manufacturers add additional warning information to their
drugs' labels, in response to reports of two life-threatening conditions
caused by the drugs. The FDA asked antidepressant manufacturers to change
their labels to include information about a lung problem that can affect
babies born to mothers who take the drugs during pregnancy.
Babies born with the condition, called persistent pulmonary hypertension,
have high pressure in the blood vessels of their lungs and are not able to
get enough oxygen into their bloodstreams. A study published February 9,
2006 in The New England Journal of Medicine found that infants whose mothers
took antidepressants in the second half of pregnancy had six times the
expected risk of it.

June 30: Alaska Supreme Court rules against enforced psychiatric drugging in
the state's institutions. The Alaska Supreme Court recognized the dangers of
psychiatric drugs, stating, "Given the nature and potentially devastating
impact of psychotropic medications "we now similarly hold that the right to
refuse to take psychotropic drugs is fundamental." Faith Myers challenged
the constitutionality of the Alaska Psychiatric Institute (API) to force her
to take psychotropic drugs when she was committed to the facility on
February 3, 2003.

July 19: The FDA said antidepressant packaging should carry warnings that
they may cause a fatal lung condition in newborns whose mothers took SSRI
antidepressants during pregnancy. Migraine sufferers also need to be warned
that combining migraine drugs with SSRIs could result in a life-threatening
condition called serotonin syndrome.

Aug. 21 - The FDA has ordered that the labeling of ADHD drugs include
warning that the drugs can cause suppression of growth, psychosis,
aggression and serious cardiovascular side effects. The warnings came in the
wake of an international grassroots movement of doctors, medical personnel,
human rights activists, and parents who have long fought for full disclosure
of the documented risks of the drugs by testifying before state and federal
legislators and drug regulatory agencies, as well as speaking out in the
national media.

In it's August 22 article, "FDA Orders Strong Warning on Stimulants,"
the New York Times reports that this recent warning "significantly
strengthen[s] the risk information already on these drugs.....The warnings
state in part, 'Sudden deaths, strokes and myocardial infraction have been
reported in adults taking stimulant drugs at usual doses.'" These warnings
caution about an increased risk of strokes and heart attacks and "come after
scattered reports of children dropping dead suddenly while taking the
drugs." Steven Nissen, president of the American College of Cardiology and
chairman of cardiology at the Cleveland Clinic is quoted in the article:
"It's a very strong warning. It's appropriately worded. It basically lets
physicians and patients know that these drugs to have serious cardiovascular
side effects."


--
No virus found in this outgoing message.
Checked by AVG Free Edition.
Version: 7.1.407 / Virus Database: 268.13.0/465 - Release Date: 10/6/2006

No comments: